menu Contact Us Dizzy Patients Health Care Providers Dizzy Culture Research Site DVD BPPV DVD Tai Chi DVD Understanding Dizziness Acknowledgements Disclaimer Quoting

Central Pontine Myelinolysis (CPM)

Timothy C. Hain, MD Page last modified: June 18, 2009

Central pontine myelinolysis is a rare cause of damage to the brainstem. First described by Adams et al. in 1959 in their chronic alcoholic patients, it has now been described in the malnourished, the chronically debilitated, the renal, the hepatic and the transplant patient among others. CPM is caused by rapid fluctuations in electrolyte status, usually in the context of a hospitalization. About 2% of persons with liver transplant develop central pontine myelinolysis. Some cases of CPM appear to be triggered solely by alcohol withdrawall (Yoon et al, 2008)

There is an extensive literature concerning CPM, with more than 400 publications having this in the title in Pubmed as of 5-2009.

According to Lempl, as of 2006, 174 cases of CPM have been reported in alcoholics since 1986, which is equivalent to an incidence of 39.4%. Thus chronic alcoholism is still the most common underlying condition of CPM patients.Likewise, 95 cases of CPM following the correction of hyponatremia have been documented since 1986 (21.5%). The third largest group of CPM cases are liver transplant patients (17.4%), with the development of CPM being attributed to the immunosuppressive agent cyclosporine in particular.

Diagnosis

Pathologically, it is defined as a symmetric area of myelin disruption in the center of the basis pontis, although similar symmetric lesions have also been described occurring with CPM as well as independently in other brain areas (extrapontine myelinolysis or EPM) including the cerebellar and neocortical white/gray junctional areas, thalamus and striatum.

Clinically, patients often are unable to move their eyes during their acute period, may be "locked in" -- with quadraparesis, and have speech disturbance.

Case example 1: osmotic syndrome. a patient presented to the clinic complaining of chronic dizziness and imbalance. During a hospitalization for pancreatitis, he became hyponatremic. An MRI scan showed "poorly defined high T2 signal within the central pons". Physical examination revealed slowing of upgoing saccades and positional nystagmus.

Case 2: Liver transplant. The individual shown below had a liver transplant done. After the liver transplant, he was fine for a couple of days but then gradually became comatose. His MRI at that time showed the picture above. Examination nine months later revealed an ambulatory individual with some mild cerebellar signs.

 

MRI scan of person with central pontine myelinolysis. Saggital view The dark area inside the circle is the region of damage.

© Timothy C. Hain, M.D.

MRI scan of person with central pontine myelinolysis, axial view. Note the "I" shaped area in the center of the pons.

Mechanism

According to Kumar and associates (2006), central pontine myelinolysis (CPM) can be regarded as one of the demyelinating syndromes.

Possible mechanisms include a hyperosmotically induced demyelination process resulting from rapid intracellular/ extracellular to intravascular water shifts producing relative glial dehydration and myelin degradation and/or oligodendroglial apoptosis. CPM is associated with the immunosuppressant agent cyclosporine, which is mainly used for transplants.

Treatment:

Avoidance of CPM is dependent upon recognizing those patients with conditions pre-disposing them to osmotic myelinolysis and then moderating the rate of normalization of the electrolyte imbalance. Treatment after the CPM has developed is mainly supportive, but successful treatment with a variety of agents including plasmapheresis (Grimaldi et al, 2005) and TRH (Zein et al, 2006) have been reported. It is difficult to see the rationale for these treatments.

Most patients recover without any special treatment.

For symptoms that persist after several months, we sometimes attempt to manage them for "central dizziness", and combine physical therapy (if appropriate) use medications intended to affect the brain such as gabapentin, or 3-4 DAP.

References:

Copyright October 6, 2013 , Timothy C. Hain, M.D. All rights reserved. Last saved on October 6, 2013